Alert archive / Oregon / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Medford, OR

July 11, 2007Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 11, 2007, 6:28 PM PDT for Douglas County, Oregon. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2007, 6:28 PM PDT (01:28 UTC)
Expired
Jul 11, 2007, 7:15 PM PDT
In force
47 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Douglas County, OR

The radar

The Medford radar (KMAX), 133 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 120129
SVRMFR
ORC019-120215-
/O.NEW.KMFR.SV.W.0012.070712T0128Z-070712T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
628 PM PDT WED JUL 11 2007

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON...

* UNTIL 715 PM PDT

* AT 627 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF DIAMOND LAKE
  TO 20 MILES SOUTH OF TOKETEE FALLS...OR ALONG A LINE EXTENDING FROM
  30 MILES NORTH OF CRATER LAKE TO 25 MILES WEST OF CRATER LAKE...AND
  MOVING NORTHWEST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOKETEE FALLS BY 650 PM PDT...
  STEAMBOAT BY 715 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4343 12272 4343 12215 4339 12205 4335 12202
      4326 12201 4295 12249 4293 12256 4316 12311

$$

STAVISH
2 follow-up statements
000 
WWUS56 KMFR 120158
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
657 PM PDT WED JUL 11 2007

ORC019-120215-
/O.CON.KMFR.SV.W.0012.000000T0000Z-070712T0215Z/
DOUGLAS OR-
657 PM PDT WED JUL 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 652 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
TOKETEE FALLS TO 13 MILES SOUTH OF TOKETEE FALLS...OR ALONG A LINE
EXTENDING FROM 30 MILES SOUTHEAST OF OAKRIDGE TO 24 MILES NORTHWEST
OF CRATER LAKE...MOVING NORTHWEST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE OVER...
  TOKETEE FALLS BY 705 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4343 12272 4343 12215 4339 12205 4335 12202
      4326 12201 4295 12249 4293 12256 4316 12311

$$

STAVISH
000 
WWUS56 KMFR 120216
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
715 PM PDT WED JUL 11 2007

ORC019-120224-
/O.EXP.KMFR.SV.W.0012.000000T0000Z-070712T0215Z/
DOUGLAS OR-
715 PM PDT WED JUL 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
HAS EXPIRED...

THUNDERSTORMS OVER EASTERN DOUGLAS COUNTY HAVE WEAKENED AND ARE NO 
LONGER SEVERE. VERY HEAVY DOWNPOURS AND WIND GUSTS TO 40 MPH ARE 
STILL EXPECTED WITH THESE STORMS AS THEY MOVE EAST AT 30 MPH INTO 
CENTRAL DOUGLAS COUNTY.

LAT...LON 4343 12272 4343 12215 4339 12205 4335 12202
      4326 12201 4295 12249 4293 12256 4316 12311

$$

STAVISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:19 PM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 2:19 PM PDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
219 PM PDT WED JUL 11 2007

.SHORT TERM...AS OF 2 PM THERE WERE A FEW LIGHTING STRIKES OVER
SOUTHEAST MODOC COUNTY BUT NONE ELSEWHERE. HOWEVER THIS DOES NOT
MEAN THAT THE THUNDERSTORM POTENTIAL DOES NOT EXIST. THERE ARE
AREAS OF CLEAR TO PARTLY CLOUDY SKIES OVER PORTIONS OF OUR CWA
WHICH WILL LEAD TO ENOUGH SURFACE HEATING FOR THUNDERSTORMS TO
FIRE UP. IT LOOKS LIKE STORMS WILL START TO BREAK OUT MID TO LATE
THIS AFTERNOON AND LASTING THROUGH AT LEAST THE FIRST HALF OF
TONIGHT. THE 12Z SOUNDING THIS MORNING WAS MUCH MORE MOIST
COMPARED TO TUESDAY AFTERNOON WHICH IS MAINLY DUE TO THE REMNANTS
OF TUESDAYS NIGHTS STORMS THAT MOVED THROUGH THE CWA. THE INSTABILITY
PARAMETERS ARE STILL FAVORABLE FOR MORE WIDESPREAD THUNDERSTORMS
LATER THIS AFTERNOON AND EVENING WITH A FEW THAT COULD BE MODERATE
TO SEVERE. EVEN THOUGH THERE WILL BE MORE PRECIPITATION WITH THESE
STORMS THE THE POTENTIAL FOR NEW FIRES IS STILL HIGH DUE TO THE
AVAILABLE DRY FUELS AND MORE LIGHTING STRIKES. THUNDERSTORMS WILL
SLOWLY DISSIPATE IN COVERAGE AND INTENSITY OVERNIGHT TONIGHT. 5H
FLOW BECOMES SOUTHERLY THURSDAY WITH THE THUNDERSTORM THREAT
SHIFTING EAST MAINLY OVER THE CASCADES AND EASTSIDE. THE GFS SHOWS
A SHORTWAVE MOVING UP FROM THE SOUTHWEST FRIDAY AFTERNOON, BUT THE
QPF SEEMS TO BE LACKING FOR THE MOUNTAINS AND EASTSIDE. SO HAVE
INSERTED THE CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND
EVENING. SOUTHWEST FLOW CONTINUES SATURDAY WITH NOT MUCH MORE THAN
A FEW ISOLATED THUNDERSTORMS ALONG THE CASCADE CREST.

.LONG TERM...BOTH THE GFS AND EURO SHOW THE UPPER LEVEL LOW MOVING
OVER NORTHWEST WASHINGTON SUNDAY MORNING ALONG WITH A WEAK FRONT.
PRECIPITATION WITH THIS SHOULD BE LIMITED. THE GFS AND EURO BEGIN
TO SHOW DIFFERENCES NEXT TUESDAY THROUGH THURSDAY. THE GFS SHOWS A
MORE PROGRESSIVE PATTERN WITH ANOTHER UPPER LEVEL LOW MOVING NORTH
OF THE CWA TUESDAY WHILE THE EURO SLOWS THE PROGRESSION AND
ACTUALLY HAS THE LOW DIGGING FURTHER SOUTH WITH A SOUTHERLY FLOW
OVER OUR CWA. IF THIS IS RIGHT, THEN THE POTENTIAL FOR ISOLATED
STORMS WILL HAVE TO BE CONSIDERED. FOR NOW HAVE LEANED TOWARD THE
GFS AND WILL KEEP CONDITIONS DRY IN THE EXTENDED.

&&

.AVIATION...VFR CONDITIONS ALONG THE COAST AND ADJACENT INLAND
AREAS THIS EVENING WITH IFR CONDITIONS DEVELOPING OVERNIGHT
TONIGHT. VFR CONDITIONS INLAND WITH LOCAL MVFR CONDITIONS DUE TO
THUNDERSTORMS WITH REDUCED VISIBILITIES THIS EVENING THEN VFR
EXPECTED OVERNIGHT TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ615-ORZ616-
     ORZ617-ORZ618-ORZ619-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-
     ORZ625.
     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR ORZ617-ORZ623-ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

PETRUCELLI
Hazardous weather outlook, Jul 11, 5:15 AM PDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
515 AM PDT WED JUL 11 2007

ORZ021>031-121215-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
515 AM PDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR THUNDERSTORMS WITH LITTLE OR NO PRECIPITATION
FOR FIRE WEATHER ZONES 615 THROUGH 625 IN OREGON INCLUDING THE UMPQUA
ROGUE RIVER-SISKIYOU AND AND FREMONT-WINEMA NATIONAL FORESTS.FOR FURTHER
DETAILS PLEASE REFER TO THE FIRE WEATHER FORECAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:04 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath26 min
Jul 12, 4:57 AM PDTRed Flag WarningMFRDouglas, Harney, Jackson, Klamath, Lake, Lane15 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.